About 7 years ago my doctor prescribed Metformin to help lower my blood sugar. I started taking Metformin in the morning with breakfast. By 10:30 am I had a strong need to use the restroom and relieve my now very upset stomach. This would happen every day at 10:30 am. I would continue to have an upset stomach into the afternoon.
I spoke to my doctor about this and he mentioned that the Metformin can have a side effect of causing an upset stomach and diarrhea. He was reluctant to change me to a different medication as he felt strongly that the Metformin was beneficial in helping me control my diabetes. Ultimately, he did prescribe Metformin Extended Release, which meant my upset stomach would not happen till 11:30 am. I was able to get an extra hour of feeling good into my day.
Having a stomach problem can really affect a person’s lifestyle. Being active means, you need to plan on having restroom access as part of your activity. New places for walks, golf, fishing, etc. means you really must think ahead, or pay some embarrassing consequences.
I was talking to a friend with Diabetes about this problem, he also suffered from upset stomach issues. He had heard that if you eat a banana while taking your metformin, you may be able to avoid an upset stomach. I decided to give it a try, it worked wonders. I will still get an upset stomach maybe once a week, but I have six good days. It has really brought a positive change to my life.
So if Metformin is upsetting your stomach, try eating a Banana when you take your Metformin, hopefully it works for you as it did for me.